Opiates Causing Cardiac Toxicity
- Opiates are well known in their ability to cause sedation, euphoria, and respiratory depression, however are classically considered devoid of cardiac properties.
- Methadone a synthetic central-acting μ-opioid receptor agonist has been associated with dose-dependent QTc interval prolongation and torsade de pointes (TdP).
- Utilization of other less known drugs of abuse, specifically loperamide (peripherally acting μ-opioid receptor agonist) has been increasing in popularity.
- A surge in recent case reports has shown a potential causal association of loperamide with prolongation of the QTc interval and subsequent TdP.
- Toxic ingestion of loperamide leading to TdP has been successfully managed with standard TdP therapies (magnesium, isoproterenol, and pacing).
Marzec LN, Katz DF, Peterson PN, Thompson LE, Haigney MC, Krantz MJ. Torsade de pointes associated with high dose loperamide ingestion. J Innov Cardiac Rhythm Manage 2015; 6:1897–1899.
Marraffa JM, Holland MG, Sullivan RW, et al. Cardiac conduction disturbance after loperamide abuse. Clin Toxicol (Phila) 2014; 52:952–957.